Colorado, 2022

Damaging Winds in Colorado, July 12, 2022

July 12, 2022 · NWS GLD · 3 events in 1 county or zone

Severe storms that had developed in northern Colorado moved east into northeastern Colorado. As these storms moved closer to the Colorado and Kansas/Nebraska borders, they began decaying.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe storms that had developed in northern Colorado moved east into northeastern Colorado. As these storms moved closer to the Colorado and Kansas/Nebraska borders, they began decaying. As these storms decayed, a heat burst occurred which caused severe winds which led to a hay shed being tossed around 100 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 12, 3:53 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 12, 3:53 PM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
453 PM MDT Tue Jul 12 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 219 PM MDT Tue Jul 12 2022

19z Water Vapor indicated CWA on eastern fringe of 594 dm H5 ridge
centered over the 4 corners region. RAP dynamic tropopause analysis
indicated embedded short wave trough centered over the GLD area
and was slowly moving east south-east out of the area. At the
surface, trough was developing across eastern Colorado with 1019mb
high centered near KEAR. Visible satellite was showing area of
cumulus developing in area of return flow in northeast Colorado.

Main forecast concerns will center around small precip chances
through tomorrow afternoon, followed by magnitude of the warmup and
associated hazards on Tuesday.

Tonight...With previously mentioned short wave trough departing the
area, large scale forcing for ascent will quickly diminish. That may
limit initation of thunderstorms over the CWA, but overall
subsidence likely not strong enough to inhibit thunderstorms from
rolling off the higher terrain during the evening. Given the
position of the available instability axis, do not think storms will
be able to advance past the KS/CO state line. Considerable
uncertainty exists with respect to increasing LLJ allowing storms to
continue past 06z and am currently think it is unlikely that storms
will continue into the overnight hours, at least in an organized
sense.

Wednesday-Wednesday Night. H5 ridge will move east through the
period, with region getting closer to center/more removed from
influence of passing disturbances. While large scale forcing will be
missing, current forecast soundings and convective temperatures
suggest heating will be sufficient to erode convective inhibition.
Lack of a focusing mechanism leads me to think coverage will be
spotty and storms strongly tied to the diurnal heating cycle.
Otherwise expect to see temperatures several degrees warmer than
today with upper 90s and low 100s becoming established. Dewpoints
will likely drop to the 40s across western zones by late afternoon,
forcing humidities into the 15-20 percent range. However winds will
generally be lighter in this area and am not anticipating need for
any fire highlights.

.LONG TERM...(Thursday through Tuesday)
Issued at 144 PM MDT Tue Jul 12 2022

Early in the long term, the ridge axis shifts eastward and
amplifies, resulting in near-record high temperatures and near-heat
advisory criteria in northeastern portions of the area to close out
the work week. RH values in the mid teens on Thursday have potential
for increased fire weather concerns mainly along and west of KS Hwy
27, though winds are only expected to be in the mid teens to low 20s
(knots). Embedded disturbances within the ridge allow
afternoon/evening thunderstorm chances to remain in the forecast
Thursday through Saturday. The main threat with any storms continues
to be strong, damaging winds with inverted v profile forecast
soundings. Temperatures will be in the upper 90s to low 100s over
the weekend before the ridge amplifies again, bringing drier
conditions Sunday onward. Another day to monitor for fire weather
conditions will be Monday as RH values drop into the teens and
forecast wind gusts are in the upper teens to low 20s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 452 PM MDT Tue Jul 12 2022

For KGLD & KMCK... VFR conditions are expected through the TAF
period. Winds will remain roughly from the south through the
period around 10-12 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...CC
AVIATION...KAK
Hazardous weather outlook, Jul 12, 8:25 PM MST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
925 PM MDT Tue Jul 12 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140330-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
925 PM MDT Tue Jul 12 2022 /1025 PM CDT Tue Jul 12 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Hot weather will redevelop across the region through the start of
next week. Temperatures in excess of 100 degrees will become
widespread by Thursday and several locations may see 5 or more days
of 100 degree weather in a row.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Special weather statement, Jul 12, 6:46 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
746 PM MDT Tue Jul 12 2022

COZ090-130230-
Yuma County CO-
746 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern Yuma
County through 830 PM MDT...

At 745 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lone Star, or 14 miles northwest of Yuma, moving east at 10 mph.

HAZARD...Wind gusts up to 55 mph, pea size hail, and dangerous cloud
         to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Yuma
County, including the following locations... Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 10252 4000 10252 4000 10280 4044 10278
TIME...MOT...LOC 0145Z 268DEG 10KT 4030 10287

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent
Special weather statement, Jul 12, 7:23 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
823 PM MDT Tue Jul 12 2022

COZ091-130315-
Kit Carson County CO-
823 PM MDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 915 PM MDT...

At 822 PM MDT, Doppler radar was tracking a strong thunderstorm over
Thurman, or 22 miles north of Flagler, moving southeast at 35 mph.

HAZARD...Wind gusts up to 55 mph, pea size hail, and dangerous cloud
         to ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Flagler.

This includes Interstate 70 in Colorado between mile markers 402 and
408.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3947 10316 3957 10315 3957 10281 3926 10281
      3929 10316
TIME...MOT...LOC 0222Z 336DEG 31KT 3961 10320

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Vincent

The radar

The Goodland radar (KGLD), 94 km away, was scanning. The volume nearest the first event began at 03:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
July 12, 8:55 PM MST
Where
Yuma County, 0.71 mi WNW of Wray Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.104, -102.242

Station in Wray, CO reported sustained winds of 41 mph with gusts up to 59 mph.

Thunderstorm Wind, Yuma

When
July 12, 9:12 PM MST
Where
Yuma County, 3.26 mi W of Wray
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.080, -102.292

Pictures of an un-anchored hay shed flipped and thrown about 100 yards due to wind. Estimated size of the barn is 12X20 feet. Speed is estimated based on nearby measured gusts and the building that was thrown.

Thunderstorm Wind, Yuma

When
July 12, 9:15 PM MST
Where
Yuma County, 0.71 mi WNW of Wray Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.104, -102.242

Station in Wray, CO reported a gust of 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041635, 1041638, 1041636.